Hail, York
- When
- June 26, 5:40 AM EST to 5:43 AM EST
- Where
- York County, Wells
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.320, -70.580
An isolated severe thunderstorm produced 1 inch hail in Wells.
Numerous severe thunderstorms produced large hail and damaging winds across western Maine on the 26th of June.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Numerous severe thunderstorms produced large hail and damaging winds across western Maine on the 26th of June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 2:33 AM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 333 AM EDT FRI JUN 26 2009 .SYNOPSIS... A COLD FRONT OVER THE LOWER LAKES WILL MOVE SLOWLY EAST AND REACH THE COASTAL PLAIN BY SATURDAY MORNING. THE ASSOCIATED UPPER TROUGH WILL BRIEFLY STALL OVER NEW ENGLAND THROUGH THE WEEKEND BEFORE A COLD FRONT APPROACHES SUNDAY NIGHT. ANOTHER SLOW MOVING LOW PRESSURE SYSTEM WILL DEVELOP OVER THE GREAT LAKES AND WILL BEGIN IMPACTING NEW ENGLAND BY TUESDAY. && .NEAR TERM /UNTIL 9 AM THIS MORNING/... CONVECTION IN ADVANCE OF FIRST SHORT WAVE EVIDENT ON WATER VAPOR IMAGERY CONTINUES TO WEAKEN ACROSS THE FORECAST AREA. OUTSIDE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH DAWN...A PARTLY CLOUDY NIGHT...WITH LOW CLOUDS AND FOG MOST PREVALENT OVER MID COAST AND EASTERN SECTIONS OF THE AREA. && .SHORT TERM /9 AM THIS MORNING THROUGH 6 AM SATURDAY/... THE UPPER LOW JUST NORTH OF THE GREAT LAKES WILL DROP SOUTHEAST AND INTO NEW ENGLAND OVER THE NEXT 24 HOURS...WHILE THE SURFACE COLD FRONT ADVANCES SLOWLY EASTWARD. WE SHOULD BURN OFF ANY LOW CLOUDS AND FOG TODAY...WITH STRONG HEATING AND INCREASING UPWARD VERTICAL MOTION AHEAD OF THE SURFACE FRONT AND UPPER LOW... INCREASING CONVECTIVE COVERAGE ACROSS THE AREA BY EARLY AFTERNOON. FORECAST SOUNDINGS POINT TO A WIND AND PERHAPS HAIL THREAT WITH THE STRONGER STORMS. SHOWERS AND A FEW STORMS PERSIST TONIGHT AS THE UPPER LOW SETTLES SOUTHEASTWARD ACROSS THE AREA. A MET/MAV BLEND WAS USED TO INITIALIZE TEMPERATURES WITH SREF FOR POPS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... SOGGY CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS. AFTER THE COLD FRONT PASSES LATE FRIDAY THE CLOSED LOW OVER SOUTHERN QUEBEC WILL MEANDER SOUTH...STALLING ACROSS NEW ENGLAND THROUGH SUNDAY. POPS LOOK HIGHEST OVER THE NORTHERN HALF OF THE FORECAST AREA...BUT THE ENTIRE REGION WILL SEE A GOOD CHANCE OF RAIN AS THIS SYSTEM LINGERS THROUGH THE WEEKEND. MODEL AGREEMENT THROUGH SUNDAY IS GOOD WITH THE NAM OFFERING THE SOUTHERNMOST SOLUTION...WENT WITH A MAV/MET BLEND FOR TEMPS THROUGH THE WEEKEND. ANOTHER FRONT WILL APPROACH SUNDAY NIGHT AHEAD OF A SECOND DEEP CLOSED LOW. GFS/ECMWF AGREE WITH THIS SYSTEM STALLING EAST OF THE GREAT LAKES BY TUESDAY...SUGGESTING MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH THE WEEK. HAVE GONE WITH CHANCE POPS TUESDAY THROUGH THURSDAY. TEMPERATURES WILL REMAIN AT OR BELOW NORMAL THROUGH THE EXTENDED DUE TO PERSISTENT CLOUD COVER AND PRECIP. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... SHORT TERM...AREAS OF MVFR EARLY IN SCATTERED SHOWERS AND THUNDERSTORMS WITH POCKETS OF IFR NE OF KPWM. AFTER 14Z...VFR WITH AREAS OF MVFR IN SHOWERS AND THUNDERSTORMS. WIDESPREAD MVFR TONIGHT IN SHOWERS AND A FEW THUNDERSTORMS. LONG TERM...THE UPPER TROUGH WILL REMAIN IN THE AREA THROUGH TUESDAY WITH MAINLY MVFR CONDITIONS/TEMPO IFR IN +RA AND BR. && .MARINE... SHORT TERM /TODAY AND TONIGHT/...VSBY RESTRICTIONS EXPECTED IN SHOWERS AND THUNDERSTORMS AND FOG. OTHERWISE...QUIET ON THE WATERS WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT VALUES. LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...CONDITIONS WILL REMAIN BELOW SCA CRITERIA THROUGH MONDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && ES/DAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 312 AM EDT FRI JUN 26 2009 MEZ007>009-012>014-018>028-NHZ001>010-013-014-270715- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 312 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY WINDS TODAY AND THIS EVENING...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. ANZ150>154-270715- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 312 AM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 119 AM EDT FRI JUN 26 2009 MEZ012>014-020-021-260600- ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 119 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 200 AM EDT... AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 4 MILES NORTHEAST OF FARMINGTON TO 10 MILES SOUTHWEST OF FARMINGTON TO 11 MILES EAST OF BETHEL...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST PARIS...TEMPLE...NEW VINEYARD DIXFIELD...PERU...FARMINGTON...WILTON...SUMNER AND STARKS THROUGH 200 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL WITH THIS STORM. THIS MUCH RAIN COULD RESULT IN LOCALIZED FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 124 AM EDT FRI JUN 26 2009 MEZ009-260600- CENTRAL SOMERSET- 124 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 200 AM EDT... AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF BRASSUA...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRASSUA THROUGH 200 AM EDT. THIS STORM WILL ALSO AFFECT MOOSEHEAD LAKE FROM SOUTH OF SEBOOMOOK TO NEAR MOOSEHEAD. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 157 AM EDT FRI JUN 26 2009 MEZ009-012>014-020-021-260645- ANDROSCOGGIN-CENTRAL SOMERSET-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 157 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 245 AM EDT... AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES NORTHWEST OF SKOWHEGAN TO 10 MILES WEST OF TURNER...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STARKS...HARTFORD...ANSON...NORTH ANSON...NEW SHARON...MADISON... JAY...CANTON...MOSCOW AND BINGHAM THROUGH 245 AM EDT. EXPECT THE STRONGEST STORM TO CANTON...LIVERMORE FALLS AND MOUNT VERNON THROUGH 220 AM. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL WITH THIS STORM. THIS MUCH RAIN COULD RESULT IN LOCALIZED FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 436 AM EDT FRI JUN 26 2009 NHZ013-014-260915- COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM- 436 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 515 AM EDT... AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF CHESTER...OR ABOUT 4 MILES NORTHEAST OF DERRY...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDHAM...SALEM... DERRY...AUBURN...CHESTER...HAMPSTEAD...ATKINSON...SANDOWN...CANDIA AND EAST HAMPSTEAD THROUGH 515 AM EDT. OTHER STRONG STORMS WILL AFFECT SOUTHERN ROCKINGHAM COUNTY NEAR WINDHAM...PLAISTOW AND SOUTH HAMPTON. SMALL HAIL...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 35 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL WITH THIS STORM. THIS MUCH RAIN COULD RESULT IN LOCALIZED FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 510 AM EDT FRI JUN 26 2009 NHZ013-014-261000- COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM- 510 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 600 AM EDT... AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTH HAMPTON... MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST KINGSTON...SOUTH HAMPTON...KENSINGTON... SEABROOK...HAMPTON FALLS...RYE HARBOR STATE PARK...NORTH HAMPTON STATE PARK...HAMPTON BEACH STATE PARK...RYE AND NORTH HAMPTON THROUGH 600 AM EDT. AS MUCH AS ONE INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES WITH THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 35 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 605 AM EDT FRI JUN 26 2009 MEZ023-261045- COASTAL YORK- 605 AM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 645 AM EDT... AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ELIOT...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VAUGHAN WOODS STATE PARK...SOUTH ELIOT...SOUTH BERWICK...ELIOT...YORK...NORTH BERWICK...CAPE NEDDICK...OGUNQUIT...WELLS AND KENNEBUNKPORT THROUGH 645 AM EDT. AS MUCH AS ONE INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES WITH THESE STORMS. THAT MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 35 MPH ARE POSSIBLE.
The Portland,ME radar (KGYX), 69 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
An isolated severe thunderstorm produced 1 inch hail in Wells.
A severe thunderstorm produced .88 inch hail in near Carrabassett.
A severe thunderstorm downed multiple trees in T4R2 Township west of Oquossoc.
A severe thunderstorm downed large branches near South Berwick.
A severe thunderstorm produced 1.75 inch hail in Acton.
A severe thunderstorm downed trees on wires in Greenwood.
A severe thunderstorm downed large branches near Shapleigh.
A severe thunderstorm produced .88 inch hail near Phillips.
A severe thunderstorm downed trees in Strong.
A severe thunderstorm downed trees in Industry.
A severe thunderstorm downed trees in New Sharon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184663, 184665, 184671, 184666, 184668, 184674, 184678, 184673, 184680, 184683, 184685.